Funnel Cloud, Delaware
- When
- July 16, 4:58 PM CST
- Where
- Delaware County, 3.35 mi WNW of Greeley
- Reported by
- Public
- Coordinates
- 42.600, -91.410
Two separate reports of a funnel cloud north of Manchester.
Isolated showers and thunderstorms developed during the late afternoon with one thunderstorm producing a funnel cloud near Manchester.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Isolated showers and thunderstorms developed during the late afternoon with one thunderstorm producing a funnel cloud near Manchester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 16, 2:24 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
324 PM CDT Tue Jul 16 2019
.SYNOPSIS...
Issued at 323 PM CDT Tue Jul 16 2019
18Z surface data has a frontal boundary running from eastern Lake
Superior into southwest South Dakota. Dew points were in the 60s
behind the front and in the 70s south of the front.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 323 PM CDT Tue Jul 16 2019
BOTTOM LINE UP FRONT...The excessive heat watch is being upgraded to
an excessive heat warning for areas south and west of a line from
Cedar Rapids, IA to Kewanee, IL. The excessive heat watch continues
for the rest of the area. The remainder of the excessive heat watch
may be upgraded at a later time.
Through sunset...radar and satellite trends have not shown much in
the way of diurnal convection developing. The remnants of last
nights nocturnal storm complex will remain well north of the area
but the boundary being pushed south may or may not allow some
isolated to scattered storms to develop. Thinking that something may
develop will go with isolated to scattered wording for diurnal
convection west of a Freeport, IL to Williamsburg, IA line.
Late tonight and Wednesday morning humid but quiet conditions are
expected. Given the high moisture levels in the atmosphere one
cannot fully rule out some very patchy fog developing.
The heat dome will build into the area by late Wednesday morning.
Heat indices of 100 to 105 will be seen in the warning area during
the afternoon with 95 to 100 over the rest of the area.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 323 PM CDT Tue Jul 16 2019
Wednesday night and Thursday
Assessment...medium confidence on storms. High confidence on heat.
Wednesday evening looks to remain hot and humid across the area.
Late Wednesday night into Thursday morning the models are suggesting
a nocturnal storm complex will move southeast across Wisconsin into
northern Illinois and catch part of the area.
Under this scenario cloud cover and rain Thursday morning may
suppress temperatures for a while but once skies clear by mid-day
the heat will quickly return.
Thus will go with chance to likely pops late Wednesday night and
Thursday morning for areas generally north and east of an
Independence, IA to Princeton, IL line.
Thursday night and Friday
Assessment...high confidence on heat. Low confidence on rain chances.
The model consensus has slight chance pops north of highway 30
Thursday night with dry conditions on Friday.
Given the heat dome building into the area, there may be a warm
layer aloft that prevents storms from developing. If storms do
develop they would be extremely isolated.
High heat will be seen across the entire area on Friday with heat
index readings easily reaching 105.
Friday night on...
Friday night and Saturday
Assessment...high confidence on heat
Hot and humid conditions will continue across the entire area with
essentially no rain expected. Afternoon heat index readings will be
in the 100 to 110 degree range.
Saturday night through Sunday night
Assessment...low to medium confidence
The global models are attempting to bring a front down through the
area Saturday night into Sunday. Whether or not storms develop is
dependent upon how much warm is aloft. If there is warm air aloft
then storms may not develop at all. If the depth of the warm layer
is thin then storms are possible.
The model consensus reflects this with slight chance pops Saturday
night through Sunday night.
With a front coming into the area, the potential for excessive heat
is questionable. It is within the realm of possibilities that the
current heat headlines 'may' be extended into Sunday.
Monday and Tuesday
Assessment...medium confidence
The model consensus has dry conditions for the entire area as
another high pressure moves through the Midwest. Temperatures should
be closer to normal with readings in the mid 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1228 PM CDT Tue Jul 16 2019
Moisture from the remnants of Barry has produced a band of MVFR
cigs across eastern Iowa and northern Illinois with SHRA/TSRA east
of the Mississippi. Conditions will slowly improve to VFR through
00z/17. After 00z/17 VFR conditions should continue but some MVFR
vsbys may develop prior to sunrise due to high moisture levels in
the atmosphere. An isolated SHRA/TSRA is possible at KCID/KDBQ but
probability looks to be under 15 percent.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Watch from Wednesday afternoon through Saturday
evening for Buchanan-Clinton-Delaware-Dubuque-Jackson-Jones.
Excessive Heat Warning from 1 PM Wednesday to 7 PM CDT Saturday
for Benton-Cedar-Des Moines-Henry IA-Iowa-Jefferson-Johnson-
Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Watch from Wednesday afternoon through Saturday
evening for Bureau-Carroll-Jo Daviess-Putnam-Stephenson-
Whiteside.
Excessive Heat Warning from 1 PM Wednesday to 7 PM CDT Saturday
for Hancock-Henderson-Henry IL-McDonough-Mercer-Rock Island-
Warren.
MO...Excessive Heat Warning from 1 PM Wednesday to 7 PM CDT Saturday
for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous Weather Outlook National Weather Service Quad Cities IA IL 342 PM CDT Tue Jul 16 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-172045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 342 PM CDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible late this afternoon and evening generally west of a line from Freeport, Illinois to Williamsburg, Iowa. There is a low chance for severe storms with the primary risks being damaging winds and heavy rainfall. The Storm Prediction Center has a marginal risk for severe storms west of a Dubuque to Washington, Iowa line. The Mississippi river continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Dangerous heat will be seen across the area starting Wednesday and continuing through Saturday. An excessive heat warning is in effect for areas south and west of a Cedar Rapids, Iowa to Kewanee, Illinois line. North of this line the excessive heat watch continues. Heat index readings of 100 to 110 are expected. There is a chance for thunderstorms over portions of the outlook area Wednesday and Wednesday night. The Storm Prediction Center has a marginal risk for severe storms along and north of Highway 30. Damaging winds, frequent lightning, and locally heavy rainfall will be the primary hazards. Additional thunderstorms will be possible late this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated late this afternoon and evening.
Special Weather Statement National Weather Service Quad Cities IA/IL 540 PM CDT Tue Jul 16 2019 IAC011-162315- Benton- 540 PM CDT Tue Jul 16 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BENTON COUNTY UNTIL 615 PM CDT... At 539 PM CDT, a strong thunderstorm was located near Dysart, or 13 miles west of Vinton, moving southeast at 15 mph. Wind gusts up to 50 mph are possible with this storm. This storm will be near... Mount Auburn around 610 PM CDT. Garrison around 615 PM CDT. Other locations impacted by this storm include Rodgers Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4230 9230 4230 9208 4208 9208 4208 9230 TIME...MOT...LOC 2239Z 299DEG 14KT 4222 9229 COUSINS
The Quad Cities radar (KDVN), 129 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 funnel cloud. Local standard time, as filed.
Two separate reports of a funnel cloud north of Manchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846882.